Hail, Orange
- When
- August 30, 2:00 PM EST
- Where
- Orange County, Wells River
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.150, -72.050
Nickel size hail reported.
A cold front moved through a warm and unstable airmass across southern and eastern Vermont during the afternoon of the 30th. A few widely scattered thunderstorms moved across the region with some isolated reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved through a warm and unstable airmass across southern and eastern Vermont during the afternoon of the 30th. A few widely scattered thunderstorms moved across the region with some isolated reports of large hail. Nickel size hail was reported in Wells River (Orange county) with quarter size hail reported in Benson (Rutland county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 30, 12:18 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 118 PM EDT THU AUG 30 2007 .SYNOPSIS... A COLD FRONT WILL SAG SOUTHWARD ACROSS THE NORTH COUNTRY TODAY THROUGH THIS EVENING. THIS WILL HELP TO ENHANCE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD INTO THE REGION FRIDAY AND SATURDAY BRING DRIER AND COOLER WEATHER TO THE NORTH COUNTRY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED 1100 AM EDT THURSDAY. COLD FRONT IS CURRENTLY BISECTING OUR CWA...WINDS HAVE ALREADY VEERED AROUND TO NW. FRONT WILL EXIT THE AREA THIS AFTERNOON INTO THE EARLY EVENING. BEST INSTABILITY WILL STILL BE OUT AHEAD OF THE FRONT...SO THE BEST CHANCE FOR ANY STRONG GUSTY WINDS OR SMALL HAIL WILL BE IN OUR SOUTHERN VT COUNTIES. TEMPERATURES WILL CONTINUE TO RISE AHEAD OF THE FRONT UNDER PARTLY CLOUDY SKIES IN THE WARM SECTOR. DEEP LAYER SHEAR WILL REMAIN CLOSE TO THE CANADIAN BORDER...EXPECTING THUNDERSTORMS TO BE OF A PULSE TYPE NATURE. SHOWERS AND STORMS SHOULD COME TO AN END EARLY TONIGHT. MAXIMUM TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER THAN YESTERDAY...BUT STILL SLIGHTLY ABOVE SEASONAL NORMALS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... HIGH PRESSURE TO BUILD INTO THE REGION FRIDAY AND SATURDAY. THIS WILL BRING COOLER AND DRIER WEATHER TO THE NORTH COUNTRY. TEMPERATURES WILL BE SLIGHTLY BELOW SEASONAL NORMALS AND NO PRECIPITATION IS EXPECTED. PLENTY OF SUNSHINE SHOULD EXIST AS WELL. && .LONG TERM /SATURDAY THROUGH THURSDAY/... UPDATED 118 PM THURSDAY PERSISTENCE FORECAST IN STORE W/GENERALLY QUIET WX FOR MUCH OF THE PERIOD. MEAN ENSEMBLE FORECASTS CONTINUE TO SUPPORT LAST FEW OPERATIONAL MEDIUM RANGE SOLNS ADVERTISING WEAK FRONTAL BNDRY TRAVERSING FA MONDAY INTO MONDAY EVENING W/SCT SHRAS AND POSSIBLY A FEW TSRAS. OTW SPRAWLING HIGH PRESSURE TO DOMINATE REGIONAL WEATHER CONDS W/CLR TO PARTLY CLOUDY SKIES AND NEAR SEASONAL LATE SUMMER TEMPS FROM TUE ONWARD. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... UPDATED 118 PM THURSDAY FOR THE FIRST 24 HRS...FRONTAL BNDRY CONTINUES TO SINK SLOWLY SOUTHWARD ACROSS CENTRAL PORTIONS OF FA ATTM. EXPECT SCT LOCALLY STRONG CONVECTION TO AFFECT MAINLY SOUTHERN TAF SITES THROUGH LATE AFTERNOON/EARLY EVENING...OTW SCT LIGHT SHOWER ACTIVITY AND/OR -DZ TO AFFECT NRN AREAS UNDER LIGHT TO MODERATE NORTH/NORTHEASTERLY FLOW. AVBL GUIDANCE CONTINUES TO HIGHLIGHT LOWER CIGS/VIS AND ASSOC MVFR/IFR CONDS ACROSS MANY AREAS OVERNIGHT AS NEAR SATURATED NBL COMBINED W/LIGHT NORTHERLY SFC FLOW ALLOW AMPLE LL CLOUD COVER AND/OR BR/FG TO FORM. WILL HOLD ONTO THIS IDEA FOR MOST TAF SITES OVERNIGHT...IMPROVING CONDS TO VFR AREA WIDE AFTER 12Z FRIDAY AS MEAN COLUMNAR DRYING INCREASES UNDER WEAK NORTHERLY/NORTHWESTERLY SFC FLOW. 18Z FRIDAY ONWARD...OTHER THAN PATCHY LATE NIGHT BR/FG IN FAVORED LOCALES...GENERALLY VFR CONDS EXPECTED THROUGH THE PERIOD. BEST CHANCE OF PCPN AND BRIEF MVFR/IFR CONDS WOULD OCCUR MONDAY AFTERNOON W/WEAK FRONTAL PASSG AND POSSIBLE CONVECTIVE ACTIVITY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...JAN SHORT TERM...EVENSON LONG TERM...JMG AVIATION...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1156 AM EDT THU AUG 30 2007 NYZ026>031-087-VTZ001>007-016-017-311600- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX- WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-EASTERN FRANKLIN- EASTERN CHITTENDEN- 1156 AM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ034-035-VTZ008>012-018-019-311600- WESTERN ESSEX-EASTERN ESSEX-WASHINGTON-WESTERN ADDISON-ORANGE- WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND- 1156 AM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL SAG SOUTHWARD THOUGH THE REGION THIS AFTERNOON. THIS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. A FEW OF THE STORMS MAY BECOME STRONG TO LOCALLY SEVERE...WITH STRONG WIND GUSTS AND HAIL. AS THE FRONT CONTINUES TO SAG SOUTH OF THE AREA THIS EVENING...THE THREAT OF STRONGER STORMS WILL COME TO AN END. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF STRONGER THUNDERSTORMS DEVELOP. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1028 AM EDT THU AUG 30 2007 VTZ003-004-301530- ORLEANS-ESSEX- INCLUDING...CANAAN 1028 AM EDT THU AUG 30 2007 AT 1024 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MORGAN CENTER...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR CANAAN AND 6 MILES NORTH OF LEMINGTON BY 1050 AM. HEAVY DOWNPOURS...SMALL HAIL...FREQUENT LIGHTNING....AND GUSTY WINDS UP TO 45 MPH MAY ACCOMPANY THE THUNDERSTORM. IF YOU ARE OUTSIDE...SEEK SHELTER IMMEDIATELY AS THIS STORM APPROACHES. MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1138 AM EDT THU AUG 30 2007 NYZ034-035-VTZ008>012-018-019-302000- WESTERN ESSEX-EASTERN ESSEX-WASHINGTON-WESTERN ADDISON-ORANGE- WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND- INCLUDING THE CITIES OF...LAKE PLACID...PORT HENRY... TICONDEROGA...MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD... RANDOLPH...RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION... BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON 1138 AM EDT THU AUG 30 2007 ...STRONG STORMS POSSIBLE ACROSS PORTIONS OF THE AREA TODAY... A SURFACE COLD FRONT SAGGING SLOWLY SOUTHWARD ACROSS THE AREA...WILL INTERACT WITH WARM TEMPERATURES AND A MOIST LOW LEVEL AIRMASS. THIS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF EASTERN NEW YORK...INTO CENTRAL AND SOUTHERN VERMONT THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME STRONG TO LOCALLY SEVERE...WITH STRONG WIND GUSTS AND HAIL. AT THIS TIME...IT APPEARS THE HIGHEST THREAT OF SEEING STRONGER THUNDERSTORM ACTIVITY WILL BE ALONG AND SOUTH OF A TICONDEROGA...TO BROOKFIELD TO NEWBURY LINE. AS THE FRONT CONTINUES TO SINK SLOWLY SOUTHWARD THIS EVENING...DRIER NORTHERLY FLOW AND LOSS OF DAYTIME HEATING...WILL END THE THREAT OF ADDITIONAL ACTIVE WEATHER. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. JMG
The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
2 hail. Local standard time, as filed.
Nickel size hail reported.
Quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53494, 53495.